Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 446, NWS Birmingham, AL

August 21, 2005Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2005, 5:55 PM CDT for Russell County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 5:55 PM CDT (22:55 UTC)
Expired
Aug 21, 2005, 6:19 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212255
SVRBMX
ALC113-212330-
/O.NEW.KBMX.SV.W.0446.050821T2255Z-050821T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PITTSVIEW...OR ABOUT
  16 MILES SOUTHWEST OF FORT BENNING SOUTH...AND MOVING SOUTHWEST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLENVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3212 8522 3215 8526 3216 8535 3218 8539
      3219 8539 3236 8519 3225 8504 3224 8504
      3207 8519

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 212319 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT SUN AUG 21 2005

ALC113-212329-
/O.CAN.KBMX.SV.W.0446.000000T0000Z-050821T2330Z/
RUSSELL AL-
619 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3212 8522 3215 8526 3216 8535 3218 8539
      3219 8539 3236 8519 3225 8504 3224 8504
      3207 8519

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:37 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 3:37 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SUN AUG 21 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
BOUNDARY LAYER INCREASED MOISTURE IS EVIDENT ON LATEST VISIBLE
SATELLITE IMAGES OUT AHEAD OF A SURFACE COLD FRONT. THE
FRONT WAS ADVERTISED TO BLAZE ON THROUGH THE AREA IN THE MIDDLE OF
THE SUMMER. WELL SHORT TERM MODEL SOLUTIONS HAVE FINALLY COME AROUND
AND MADE THE PROGRESSION OF THE FRONT MUCH SLOWER. MOISTURE POOL
WILL GRADUAL MOVE SOUTHWARD THROUGH TUESDAY PROVIDING FOCUS FOR
MAINLY AFTERNOON CONVECTION.

TEMPERATURES WILL BE QUITE WARM AGAIN TOMORROW ESPECIALLY SOUTH. SO
WITH TEMPS IN THE MID 90S AND DEW POINTS IN THE MID 70S...EXTENDED
THE HEAT ADVISORY ONE MORE DAY GENERALLY FOR AREAS ALONG AND SOUTH
OF AN I-85/US 80 LINE. ALTHOUGH NOT ALL OF THE SURFACE OBS SUPPORT
110 DEGREE HEAT INDICES...REVIEWING OTHER LOCAL OBSERVATIONS ONLY
STRENGTHENS THE IDEA THAT VARIABILITY EXISTS...HIGHER AND LOWER.
HEAT INDICES AROUND 110 LOOKS GOOD AS CONDITIONS REMAIN HOT.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THIS TIME OUT. TYPICAL
STORM TRACK FOR THIS TIME OF YEAR KEEPS THE UPPER LEVEL SYSTEMS
ROLLING THROUGH SOUTHERN CANADA WITH A BROAD SUBTROPICAL RIDGE FROM
THE PACIFIC TO THE ATLANTIC. IT LOOKS AS IF THE STRENGTH OF THE
RIDGE OVERHEAD WILL WEAKEN A BIT WITH TIME AS 500 MB HEIGHTS
FALL TO AROUND 590DM. MAIN QUANDARY HERE IS WHERE THE CLOSED
ANTICYCLONE SITS AND DOES IT WEAKEN. DIFFUSE SURFACE BOUNDARY THAT
PLAGUES THE SHORT TERM REMAINS LURKING AROUND INTO THE EXTENDED
TIME FRAME. MODELS HAVE HAD THE TREND OF PUSHING THE FRONT RIGHT
THROUGH THE FORECAST AREA FOR SEVERAL RUNS LAST WEEK...BUT AS OF
LATE...A BIG SLOW DOWN IN THE THINKING...IT IS SUMMER? AT THIS
TIME...WILL GO WITH THE SOLUTION THAT FRONT SAGS SOUTHWARD VERY
SLOWLY AND FINALLY STARTS DISSIPATING OVER FAR SOUTHERN ALABAMA ON
THURSDAY AND FRIDAY. SURFACE HIGH BUILDS DOWN FROM THE NORTHEAST BY
NEXT WEEKEND...AND FINALLY THE DRIER AIR ARRIVES. KEEP YOUR FINGERS
CROSSED UNLESS YOU LIKE THE SAUNA.

WITH SURFACE BOUNDARY IN THE FORECAST AREA ACTING AS A FOCUS FOR
CONVECTION...WILL INCREASE POPS SLIGHTLY WEDNESDAY AND THURSDAY.
THE TREND OF MOVING THE BEST RAIN CHANCES SOUTHWARD WITH TIME
REMAINS. MEX MOS SEEMS REASONABLE AND WOULD EXPECT CLOSER TO
CLIMATE TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  95  71  91 /  10  30  20  30
ANNISTON    74  94  73  92 /  10  50  20  50
BIRMINGHAM  75  93  74  91 /  10  50  20  50
TUSCALOOSA  75  94  73  92 /  10  50  20  50
CALERA      75  95  73  92 /  10  50  20  50
AUBURN      76  93  73  91 /  10  50  30  50
MONTGOMERY  76  96  75  94 /  10  50  30  50
TROY        75  93  73  93 /  30  50  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY ALL ZONES UNTIL 7PM CDT TONIGHT
 HEAT ADVISORY EXTENDED UNTIL 7PM CDT MONDAY NIGHT ALZ30>33-39>50.

&&

75/LINHARES
Hazardous weather outlook, Aug 21, 6:22 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT SUN AUG 21 2005

ALZ011>015-017>050-221030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
622 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700
PM CDT TONIGHT.  AFTERNOON HEAT INDICES ARE ONCE AGAIN EXPECTED TO
BE AROUND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA.

ALSO...ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE BETWEEN 2 AND
8 PM.  THE MAIN THREAT BEING STRONG DAMAGING WINDS IN EXCESS OF 60
MPH AND MICROBURSTS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:02 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT SUN AUG 21 2005

ALZ015-024-212130-
JEFFERSON-WALKER-
402 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 430 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH...
GOODSPRINGS...CORDOVA...TUTWILER AND WEST JEFFERSON THROUGH 430 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTE. IF YOU ARE OUTDOORS
IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS
OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH
OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 21, 5:52 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT SUN AUG 21 2005

ALZ011-212330-
MARION-
552 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 630 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRILLIANT...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRILLIANT...
WINFIELD...GUIN AND GU-WIN THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:59 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.